If you read labels on medications or supplements, you will see a listing for “active” as well as “inactive” ingredients. A team at of investigators found that almost 93% of medications they analyzed contained at least one inactive ingredient. These ingredients can cause adverse reactions in sensitive individuals.
- Approximately 45 percent of medications contained lactose (which many people are sensitive to);
- Approximately 33 percent of medications contained a food dye;
- While only 0.08 percent of medications contained peanut oil, for certain drugs — such as progesterone — there are few alternatives that do not contain this inactive ingredient.
The authors note that inactive ingredients can cause an adverse reaction through an allergy (a histamine-related response that can trigger hives, difficulty breathing and/or anaphylaxis) or an intolerance, in which difficulty absorbing a substance can cause gastrointestinal symptoms.
It is unclear what amount of an ingredient is necessary to trigger a reaction in sensitive individuals — the content of lactose in a medication, for instance, may be too low to cause a reaction in many patients, except for those with severe lactose intolerance or those taking many medications containing lactose.
“There are hundreds of different versions of pills or capsules that deliver the same medication using a different combination of inactive ingredients. This highlights how convoluted the possible choices of inactive ingredients are, but also suggests that there is a largely untapped opportunity today to specifically select the most appropriate version of a medication for a patient with unusual sensitivities.”
“This pushes us to think about precision care and about the role for regulation and legislation when it comes to labeling medications that contain an ingredient that may cause an adverse reaction.”